The U.S. Food and Drug Administration is recommending health care providers stop prescribing and dispensing combination prescription drugs that contain more than 325 milligrams of acetaminophen.
Benefits don’t outweigh the risks
The FDA said no data show that taking more than 325 mg of acetaminophen in a dose provides additional benefit that outweighs the added risks of liver damage. And the agency said limiting the amount of acetaminophen will reduce the risk of severe liver injury from accidental acetaminophen overdose, which can lead to liver failure, liver transplant, and death.
Cases of severe liver injury with acetaminophen have occurred in patients who:
- Took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period.
- Took more than one acetaminophen-containing product at the same time.
- Drank alcohol while taking acetaminophen products.
High-dose acetaminophen still being sold
In January 2011, the FDA asked makers of combination prescription drugs with acetaminophen to limit the amount of acetaminophen to no more than 325 mg in a dose by Jan. 14, 2014.
More than half of manufacturers voluntarily complied with the FDA request. However, some prescription combination drugs with the higher amounts are still available.
The FDA said it plans to withdraw approval of combination prescription drugs containing more than 325 mg of acetaminophen per dose.
Over-the-counter acetaminophen regulation coming
Acetaminophen is also widely used as an over-the-counter pain and fever medication, and is often combined with other ingredients, such as cough and cold ingredients.
The FDA said it will address OTC acetaminophen products in a separate regulation.
Consumers are often unaware that many products – both prescription and OTC – contain acetaminophen, making it easy to accidentally take too much, the agency said.
FDA urges consumers to report adverse effects
Consumers can report adverse events or side effects related to the use of acetaminophen to the FDA's MedWatch Safety Information and Adverse Event Reporting Program: